Alert archive / Colorado / Tornado Warnings in 2006
Tornado Warning 12, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 20, 2006, 6:06 PM MDT for Yuma County, Colorado. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2006, 6:06 PM MDT (00:06 UTC)
- Expired
- Jun 20, 2006, 7:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:10 PM MDT | HAIL 2 | 10 E Clarkville, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:59 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 4242 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 210009 TORGLD COC125-210100- /O.NEW.KGLD.TO.W.0012.060621T0006Z-060621T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 606 PM MDT TUE JUN 20 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO... * UNTIL 700 PM MDT * AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES NORTHWEST OF CLARKVILLE...OR ABOUT 35 MILES NORTHEAST OF AKRON... MOVING SOUTHEAST AT 15 MPH. * THE TORNADO WILL BE NEAR... CLARKVILLE AROUND 630 PM MDT... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS OF 60 MPH OR GREATER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4044 10277 4031 10279 4018 10236 4043 10216 $$ MCGUIRE
1 follow-up statement
000 WWUS53 KGLD 210034 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 632 PM MDT TUE JUN 20 2006 COC125-210100- /O.CON.KGLD.TO.W.0012.000000T0000Z-060621T0100Z/ YUMA CO- 632 PM MDT TUE JUN 20 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHWESTERN YUMA COUNTY... AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR CLARKVILLE...OR ABOUT 35 MILES NORTHEAST OF AKRON...MOVING SOUTHEAST AT 10 MPH. THE TORNADO WILL BE NEAR... CLARKVILLE BY 640 PM MDT... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO AND SOUTHWEST NEBRASKA. LAT...LON 4044 10277 4031 10279 4018 10236 4043 10216 $$ MCGUIRE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:31 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 20, 2:31 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 231 PM MDT TUE JUN 20 2006 .DISCUSSION...MAIN FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION THROUGH THE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN FOR THE MOST PART. SOME AMPLIFICATION TAKING PLACE OVER THE CENTRAL AND EASTERN PACIFIC. UPPER RIDGE HAS BEEN FLATTENED SOME AND PUSHED TO THE EAST BY WOUND UP SYSTEM OVER SOUTHERN CANADA. MEAN TROUGH POSITION IS STILL TO THE WEST WITH NUMEROUS SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FEATURE/FLOW. FAIRLY COLD AIR ALOFT WITH THIS UPPER TROUGH. PREFRONTAL TROUGH IS THROUGH THE AREA WITH COLD FRONT MOVING IN BEHIND IT PRETTY QUICKLY. AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS INITIALIZED SIMILARLY AND RATHER WELL. ECMWF DID A LITTLE BETTER ON THE HEIGHT FIELD THAN THE GFS/UKMET. OVERALL THEY THOSE THREE ARE NOT FAR APART BUT WOULD HAVE TO GIVE A SLIGHT ADVANTAGE TO THE ECMWF DUE A BETTER HANDLE ON THE SOUTHERN RIDGE. AT LOW LEVELS...NAM LOOKED TO BE DOING THE BEST ON THE WIND FIELD. WILL BE GOING WITH A BLEND OF THE MODELS FOR THIS PACKAGE. TONIGHT...WHERE DOES THE FRONT END UP AND HOW MUCH MOISTURE AVAILABLILITY/AMOUNT OF UPSLOPE ARE THE BIG QUESTIONS FOR TONIGHT. RIGHT ENTRANCE REGION OF JET IS CAUSING THUNDERSTORM DEVELOPMENT TO THE NORTHWEST OF THE AREA. SHEARED OUT SHORTWAVE TROUGH JUST TO THE WEST OF US WITH DEFINITE SMALL SCALE SPIN APPROACHING FROM SOUTH CENTRAL COLORADO. RUC/GFS/UKMET WERE CATCHING THIS FEATURE THE BEST. BOTH OF THESE FEATURES AFFECT THE NORTHERN TWO TIERS OF COUNTIES THE MOST AND MAY BRUSH THE SOUTHEAST THREE COUNTIES. THE 700 MB TEMPERATURES ARE ALSO THE LOWEST IN THE NORTHERN COUNTIES. ALSO THE FRONT MAY AFFECT THE SOUTHEAST THREE COUNTIES. MOISTURE LEVELS ARE ALSO THE BEST IN THESE AREAS. SO WILL HAVE THE HIGHEST POPS IN THESE LOCATIONS. WEDNESDAY/WEDNESDAY NIGHT...SHORTWAVE TROUGH MOVES IN FROM THE WEST LATE IN THE AFTERNOON AND THEN ACROSS THE SOUTHERN HALF OF THE FORECAST AREA DURING THE NIGHT. HOWEVER...RIGHT REAR QUADRANT OF JET IS CLOSER TO THE NORTHERN PORTION OF THE FORECAST AREA DURING THE NIGHT. PLAN ON KEEPING HIGH POPS WITH THE HIGHEST IN THE SOUTHERN PORTION. PLAN ON GOING NEAR TO SLIGHTLY ABOVE GUIDANCE. THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT AND SHORTWAVE TROUGH IN NORTHWEST FLOW ALOFT MOVE THROUGH DURING THE LATE AFTERNOON AND NIGHT. STORMS COULD GO WELL INTO THE NIGHT. WILL HAVE HIGH CHANCE POPS AT LEAST FOR THE NIGHT PERIOD. PLAN ON NEAR GUIDANCE. FRIDAY...THUNDERSTORMS LOOK TO HOLD OFF TIL LATE...ESPECIALLY IF WE HAVE A BIG EVENT. WILL PROBABLY HAVE SOME CHANCE IN OUR COLORADO COUNTIES FOR THE AFTERNOON. WILL GO NEAR GUIDANCE. FOR SATURDAY THROUGH TUESDAY...MODELS NOT TOO DIFFERENT FOR MOST OF THE PART...AND ARE CONSISTENT WITH PREVIOUS RUNS. ONE TREND WAS THE WESTERN UPPER RIDGE AND EASTERN PACIFIC TROUGH TO BE A LITTLE MORE AMPLIFIED AND A LITTLE FURTHER WEST THAN THE PREVIOUS RUN. THIS IS REASONABLE BASED ON CURRENT DATA. HOWEVER...MODELS START DIVERGING AND CHANGING ON DAYS 6 AND 7. THE MODELS WANT TO BRING UPPER TROUGH FURTHER EAST. AGREE WITH NCEPS ASSESSMENT OF KEEPING LOWER HEIGHTS OFF THE COAST. LIKE A MORE AMPLIFIED RIDGE AND FURTHER WEST POSITION. BELIEVE THE GFS DOES BETTER WITH THIS SCENARIO UNTIL DAY 6 THEN THE ECMWF STARTS DOING BETTER. MODELS ARE A LITTLE DRIER THAN YESTERDAY. HOWEVER...AM LEARY OF NORTHWEST FLOW ALOFT AND EMBEDDED SHORTWAVES THAT MODELS WILL HAVE DIFFICULTY SEEING. RIGHT NOW WILL KEEP SLIGHT CHANCE TO LOW CHANCE POPS THROUGH MOST OF THE PERIOD. TUESDAY DOES LOOK DRY...AND WILL HAVE IT THAT WAY RIGHT NOW. WILL NOT STRAY TOO FAR FROM GUIDANCE EXCEPT WHEN GFS IS SUFFERING FROM CONVECTIVE FEEDBACK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, Jun 20, 10:46 AM MDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT TUE JUN 20 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1146 AM CDT TUE JUN 20 2006 /1046 AM MDT TUE JUN 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA FROM THE WEST WILL AID IN THE FORMATION OF ISOLATED THUNDERSTORMS OVER COLORADO THIS AFTERNOON. BY VERY LATE THIS AFTERNOON THESE STORMS WILL MOVE EASTWARD...REACHING LOCATIONS ALONG AND WEST OF A LEOTI KANSAS TO BURLINGTON AND WRAY COLORADO LINE. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THESE STORMS WILL SPREAD EASTWARD INTO PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE EVENING AND OVERNIGHT HOURS. THESE STORMS WILL ORGANIZE INTO A CLUSTER MOVING NORTHEAST ACROSS AREAS MAINLY NORTH OF INTERSTATE 70. LARGE HAIL...DAMAGING WINDS AND POSSIBLY SOME LOCALLY HEAVY RAIN WILL OCCUR THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MUCH STRONGER DISTURBANCE WILL MOVE INTO THE AREA FROM EASTERN COLORADO DURING THE MID TO LATE AFTERNOON HOURS WEDNESDAY. SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE TRI STATE AREA WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. DURING THE LATE EVENING AND OVERNIGHT HOURS THE PRIMARY THREAT WILL BE HAIL LESS THEN AN INCH IN DIAMETER...GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY RAIN AS THE STORMS ORGANIZE INTO A LARGE CLUSTER. FOR THURSDAY THROUGH MONDAY THE WEATHER PATTERN CONTINUES TO ADVERTISE LATE AFTERNOON AND EVENING THUNDERSTORMS MOVING OUT OF EASTERN COLORADO INTO WESTERN KANSAS AND NEBRASKA DURING THE EVENING AND OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM MDT (5 PM CDT). LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:52 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jun 20, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 39 min |
| Jun 20, 7:01 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 89 min |
| Jun 20, 7:34 PM MDT | Tornado Warning | GLD | Yuma | 56 min |
| Jun 20, 8:30 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
Nearby
Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.